Illinois, 2018

Damaging Winds in Illinois, August 15, 2018

August 15, 2018 · NWS PAH · 2 events in 2 counties and zones

A multi-cell cluster of thunderstorms moved east across the southern tip of Illinois. Trees were blown down as these storms became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A multi-cell cluster of thunderstorms moved east across the southern tip of Illinois. Trees were blown down as these storms became locally severe. The storms occurred along a warm front that extended southeast from a low pressure center over northwest Missouri. The storms occurred along a corridor of stronger low level winds, averaging near 30 knots at 1 km agl. Steep low level lapse rates allowed strong winds to reach the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 11:06 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 11:06 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1206 PM CDT Wed Aug 15 2018

.UPDATE...
Issued at 1206 PM CDT Wed Aug 15 2018

Aviation update.

&&

.SHORT TERM...(Today through Friday night)
Issued at 325 AM CDT Wed Aug 15 2018

Current radar pic and surface analysis shows a nice wetting
forecast setting up, with active showers/some storms already
ongoing and capable of producing locally heavy rainfall. Greater
instability is realized over the southern third of the FA, where
MUCapes are running 1-2K J/KG. Effective surface-850 mb moisture
transport is across this area, with 850 mb theta-e
advection/ridging, so anticipate some locally heavy rainfall out
of early am convection.

Looking ahead, we remain warm sectored thru today-tonight, as the
first wave of energy with the upper Low spins across the mid
Mississippi river valley, just to our north. The associated
surface boundary starts to poke into the FA from the northwest on
Thursday, as the 2nd barrel of upper Low related energy pinwheels
the upper trof/toward the mid Mississippi river valley. This will
yield another slug of showers/storms with locally heavy rainfall
for the 2nd half of the short term forecast period.

All considered, this turns out to be mainly a QPF and
collaboration forecast challenge for the short term. Analysis of
local soundings thru these two time periods yields upwards to 2"
PW's consistently across the FA from a variety of models, or near
the 90th percentile. We remain outlooked for Marginal Risk thru
the first round (Today-Tonight-Thursday), then upgrade to Slight
Risk for Thu night-Fri-Fri night. We think that'll be high
side/mainly for locally embedded heavier showers/storms, as we
forecast a collaborated blend of areal average one inch amounts
for each round, with everyone ending up around 2 inches by
Saturday morning. Given how dry we've been, this should not cause
problems, however, locally embedded high efficiency convection
could yield totals greater than that, which could understandably
poke into the slgt risk of exceeding FFG for some, esp if it
occurs in a short period of time and/or cells repeat over the same
locality. We'll hammer these points home in the HWO and related
public venue messaging products, but stop short of headlines.

.LONG TERM...(Saturday through Tuesday)
Issued at 325 AM CDT Wed Aug 15 2018

Fairly high confidence in the fact that there will be a very
unsettled weather pattern for the entire forecast. There will be
numerous chances of storms and weather systems, unusually active
for this time of the season.

Starting with Saturday we will have an open wave upper level
trough with a surface reflection of a cold front moving through
the region. This will result in a good chance of storms Saturday.
The rain chances may linger into the evening but should diminish
overnight. Sunday this front will lift back north as a warm front
as weak upper level ridging forms. This again will result in at
least daytime chances for rain. As we head into next week, a more
robust upper level open wave moves through, also accompanied by a
surface cold front that will bring another round of storms to the
region. This system should exit the region by Tuesday night. At
this time wind fields appear relatively weak which should inhibit
severe weather. However, there will be sufficient instability to
produce some strong storms with CAPES around 2kj/kg2 and LI's
around a negative 5, mainly during the peak heating hours. But it
is a bit far out and parameters could change for the better.
However I am confident the wind pattern through the column will
not fluctuate much. As for temperatures, highs will be right at
normal with highs in the middle to upper 80s. Cloud cover should
contribute to the cooler temperatures. However they will also hold
overnight lows a bit above normal.

&&

.AVIATION...
Issued at 1206 PM CDT Wed Aug 15 2018

Difficult forecast timing wise given the unsettled pattern will
result in occasional thunderstorm and shower chances through
midday Thursday. One weakening area near the Wabash/Ohio River
Valleys will continue east this afternoon. Additional convection
over southeast Missouri will increase and head into west KY and
far southern IL. More thunderstorm chances expected overnight,
with some data suggesting another flare up after midnight. All of
this is reflected in the Terminals. MVFR to IFR conditions likely
during convection, along with variable gusty winds. Outside of
thunderstorm activity, winds will be SSW 5 to 10 kts on average.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 15, 3:01 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
401 AM CDT Wed Aug 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
401 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase their coverage today and
tonight. This will include a marginal risk of severe storms and a
marginal risk of locally heavy rainfall causing flooding. If a
strong or severe storm occurs, damaging wind is the main hazard.
Otherwise heavy rain is the primary anticipated storm hazard.
Lightning is also a storm hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A marginal risk of severe storms is possible again Thursday and
Thursday night, and locally heavy rainfall will increase the risk
for localized flooding from marginal Thursday to slight on
Friday. Damaging wind is the main storm hazard should a strong or
severe storm occur, while locally heavy rainfall is the primary
storm hazard. Lightning will also be a storm hazard, as storm
chances continue almost daily.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall are encouraged. Stay tuned to further
forecasts and updates.

In the hours before

Special weather statement, Aug 15, 8:27 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
927 AM CDT Wed Aug 15 2018

ILZ075>078-080>091-MOZ076-086-087-151600-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, AND JACKSON
927 AM CDT Wed Aug 15 2018

...Special Weather Statement...

At 925 AM, an area of thunderstorms producing gusty winds 25 to
40 mph and heavy rain covered a portion of southeast Missouri,
mainly north of a Greenville to Cape Girardeau line. The showers
and storms continued to increase west of Interstate 57 in southern
Illinois. The storms will move out of southeast Missouri through
1100 AM.

The showers and storms will continue across southern Illinois and
produce very heavy downpours of rain, frequent lightning, gusty
winds and low visibility. Some minor water problems could develop
in low lying and other favored areas. Stay tuned for additional
statements.

CN

The radar

The Paducah radar (KPAH), 39 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alexander

When
August 15, 1:18 PM CST
Where
Alexander County, 5 mi NNW of Cairo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.067, -89.215

Large trees were down just northwest of Cairo along Route 3.

Thunderstorm Wind, Pulaski

When
August 15, 1:23 PM CST
Where
Pulaski County, Mounds
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.120, -89.200

More than ten trees were blown down, some of which brought power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771683, 771681.